Alert archive / Washington / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 40, NWS Spokane, WA

August 26, 1997Chelan County, Douglas County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 26, 1997, 4:19 PM PDT for Chelan County, Douglas County, Washington. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 26, 1997, 4:19 PM PDT (23:19 UTC)
Expired
Aug 26, 1997, 4:45 PM PDT
In force
26 min
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Chelan County, WA, Douglas County, WA

The radar

The Seattle radar (KATX), 179 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 4:30 PM PDTThunderstorm Wind 58Waterville, WAspotter reported 58 mph gust

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1997-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1997-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 262320 RRA
SVRGEG
WAC007-017-262345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
419 PM PDT TUE AUG 26 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH CENTRAL WASHINGTON
 
   ...CHELAN COUNTY...DOUGLAS COUNTY
 
AT 415 PM PDT DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER THE
WENATCHEE AREA. THIS STORM IS MOVING RAPIDLY TO THE NORTHEAST AT 35 MPH.
GUSTY WINDS AND HEAVY RAIN IS LIKELY WITH THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
AVERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:35 PM PDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 26, 1:35 PM PDT, 2 hours 44 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
130 PM PDT TUE AUG 26 1997

LTG STRIKES INCREASED DRAMATICALLY OVR WRN INTR WA/NWRN OREGON ARND
20Z. TSTM ACTIVITY ASSOCIATED WITH UPR TROF PUSHING STG SHORTWAVE AND
SFC CD FNT NNE ACROSS WA CASCADES. MDLS HAVE STGST DYNAMICS WITH
VORTICITY MAX REMAINING MAINLY NCTRL WA. HOWEVER...WEAKER FORM OF
THIS WAVE TO IMPACT NE WA AND NRN PTNS ID PANHANDLE LATER TONIGHT.
VERY DRY AHEAD OF SFC FNT CNTRL BASIN EWD SO WILL NOT GO ABOVE SCT
POPS TONIGHT. FLATTER...MEAN TROF AXIS JUST OFFSHORE BY TMRW AFTN
WITH WEAK UPR LVL WAVES IN SWLY FLO TO ENHANCE CLDS THRU FCST PD BUT
EXPECT STABLE REGIME OVR MOST AREA WITH WEAK DYNAMICS AND LOW POPS.
ETA AND TO LESSER DEGREE...NGM MODEL SHOWS MSTR CONVERGENCE IN LOW
LEVELS NE OR INTO SW MT WED NIGHT INTO THU. THIS ALSO ON UNSTABLE
BOUNDARY ON LEE SIDE OF RETREATING RIDGE VCTY SHOSHONE CTY. THEREFORE
WILL SPLIT SHOSHONE COUNTY FOR LESS CHC PCP TONIGHT AND BETTER CHC
PCPN WED NIGHT AND THU. THERMAL RDG RETREATS INTO MT WED AND THU FOR
COOLER MAXS.

TC

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAS6T PRODUCTS...

GEG 056/074/052/073 2111
CQV 053/075/051/075 3212
S86 050/073/051/070 3211
COE 052/073/051/071 3221
WWP 050/070/049/068 2333

.GEG...NONE

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:35 PM PDTSevere Thunderstorm WarningOTXOkanogan40 min
Aug 26, 4:35 PM PDTSevere Thunderstorm WarningOTXOkanogan40 min

Nearby

Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.